Facebook Pixel

The Morning After Pill - Get Your Questions Answered!

By HERWriter
 
Rate This

Until I needed it myself, I was completely unaware that so many women close to me had used Emergency Contraception or the “morning after pill”. At the time, it was very reassuring to hear my friends’ experiences, and because so many women on the EmpowHER website ask questions regarding EC, I thought I would share my own experience and try to provide some answers to general concerns women have after taking the pill.

My need for EC was the result of a mistake many couples make when using condoms. (Now YOU definitely won’t!) Instead of pulling out after his orgasm, my partner remained inside me and when his erection shrank, the condom fell off. I immediately knew that despite my aversion to unnatural hormones, I had no choice but to use Emergency Contraception. First rule of thumb: when in doubt, just take the pill! It’s much less expensive than an abortion or a baby.

I headed to Walgreens and was quickly helped by a pharmacist who seemed quite used to seeing disheveled young women asking for the drug. Anyone over the age of 17 is now able to acquire EC without a prescription, thanks to the recent work of dedicated women's health activists. The brand of EC I received was called Next Choice, an option that contains 2 doses of Levonorgestrel (a hormone commonly used in birth control pills), to be taken 12 hours apart. Another common brand is the Plan B One-Step, consisting of only one pill.

Sitting in the parking lot, I carefully read all the directions on the Next Step package and swallowed the pill. I knew I was well within the time constraints of the pill’s effectiveness (3 days or 72 hours), but because the earlier you take the drug the more effective it will be, I still felt hurried. All day I awaited side effects like dizziness, nausea, or headache, but none came. 12 hours after my first dose, I took the 2nd pill – still feeling just fine.

2 days after I took the pills, I began to feel some cramping. Although it was not yet time in my cycle, I experienced a very light, 3-day period.* Because early stages of pregnancy can also cause similar symptoms, just in case I also took a pregnancy test to confirm. Negative!

Add a Comment205 Comments

EmpowHER Guest
Anonymous

Hi. I had unprotected sex Thursday March 2nd. I used Plan B. My period came 7 days late and it lasted only 3 days. Now my breast is tender. Am I pregnant

April 20, 2017 - 3:42am
EmpowHER Guest
Anonymous

Hi Doc I hope you can help me, I had unprotected sex I drank the plan b after 18 hours after a.week I had like a mini mensturation first day light pink next day heavy bleeding abdominal pains dark red , third day only spotting of dark red , I took a pregnancy test before this occured and have not had sex till now im worried the preg test by the way was negative blood test and urine test , is this my period my period cycle is 7 days , will I still get my period , but my period was due these 3 days I bled thanks doc

February 13, 2017 - 7:57am
HERWriter Guide (reply to Anonymous)

Hi Anon

Thank you for your post!

Emergency contraceptives are up to 95% effective when taken as prescribed within the first 24 hours and up to 90% effective if taken within 72 hours, so the risk is very small. It works by preventing ovulation and stopping a pregnancy from starting. It is not an abortion pill. It prevents a pregnancy, it does not end one. Side effects can include stomach aches, headaches, nausea and a general feeling of being unwell. Symptoms usually start 2-7 days after taking the medication and may or may not include bleeding or spotting. Not all women get symptoms. Some get many, or a few, or none. If a woman doesn’t get her next period within a week of it’s expected date, a pregnancy test may be necessary although the risk is very low. Periods can often be delayed or longer/shorter as a result of taking emergency contraception. They should get back to normal the next month. Best, Susan

April 10, 2017 - 1:05pm
EmpowHER Guest
Anonymous

Hi Doc!

Had unprotected sex last dec 18. Used nordette as ECP. Took the first 4 pills on dec 20 at 7:30 pm and drank the next 4 the next day at 7:30am. Felt nauseous everytime I took it but it lasted just a couple of minutes. I waited for the side effects but there was none. Not until after a week, I started to feel mild cramps, breast tenderness, and nausea. But I'm thinking it might also be signs of PMS. In some blogs I've read, it was mentioned that WB can happen from 7 at most 12 days after drinking the last set of pills. Days have passed I was starting to feel more worried because 7, 8, 9, 10, 11, 12 days have passed I still have not gotten the withdrawal bleeding. I was still experiencing breast tenderness until day 12 after taking the pill. I just had my fingers crossed wishing to have my period on time. I was expecting it to come on Jan 6. And then Jan 5 came, I have lost my hope and just lifted my worries up. At exactly noon of Jan 5, I bled. I don't if it was my period or the WB because it came 1 day early than expected. As soon as I bled, the breast tenderness went away. The bleeding was heavy on the first day, it was dark red and had clots. Then was light to moderate after a couple of days. It lasted for 4 days. Now its already Jan 19, I'm worrying again because I'm feeling a little bit nauseous and I'm having a little abdominal pain. I don't know if its because I'm ovulating or if I'm still experiencing the side effects of drinking the pills. Do you think I'm pregnant? Is there a chance?

I'm expecting my next period to come on Feb 1. I do hope it really comes!

January 19, 2017 - 3:48pm
HERWriter Guide (reply to Anonymous)

Hello Anon

If you bled, then pregnancy isn't likely but you'll have to wait it out till your next period.

Susan

January 20, 2017 - 6:49am
EmpowHER Guest
Anonymous

hello doctor i am 21 years old. I had taken pills while having unprotected sex with my partner. After taking pills in within 7 day i got heavy period continuing for 5 days. Then soon after 10 days of this period i got another period. Is it normal . Weather tell me its side effects off pills or some other reason is there. I had consumed pills on right time within 24 hrs. Please tell me which kind of problem is it.

January 18, 2017 - 3:49pm
HERWriter Guide (reply to Anonymous)

Hello Anon

Your first bleed was due to taking emergency contraception - this is a normal side effect.  Your next bleeding was your period; this is also normal and indicates you are not pregnant.

Susan

January 19, 2017 - 7:44am
EmpowHER Guest
Anonymous

Hello doctor , I have o e question . Yesterday after having unprotected sex with my boyfriend I took Ecee two first pill immediately during 2hrs . But the problem is I miss recognized that 2nd pill have to take 12hrs after 1st pill . But I took 24hrs late for 2nd pill , it'a mean 12hrs delayed . Any recommended that how I should do , ? Should I take the another pill or ?? Please help
Thank you so much

January 15, 2017 - 2:37am
Guide (reply to Anonymous)

Hello Anonymous,

I am not a doctor, but I will do my best to answer your question.

Do not take another pill. speak with either a pharmacist or your gynecologist about this.

Any medication, including an ECP, is effective as suggested when taken properly. A pharmacist or your physician is your best resource.

Regards,
Maryann

January 16, 2017 - 9:30am
EmpowHER Guest
Anonymous

Hi, I had sex on the first of January. We did use a condom but it slipped off on one occasion and I'm worried about precum (he had come once before and didn't go pee or anything) and as I calculated later, this happened exactly on my ovulation day. I took the morning after pill the next day, around 13 hours later and had no side effects other than a crazy yeast infection that has gone now (took a single dose of Fluconazole, 150 mg).

I started having watery brown/black discharge yesterday (10th day since I had sex), and cramps that day and the day before. Now I have very little amount of brown discharge, the sticky kind that comes after your period, only very little of it. My period is due in about three days, but I'm worried sick. Please help, could this be implantation bleeding or just my period about to come in early because of the morning pill?

January 12, 2017 - 1:54pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.